Purpose: We reported the first case of phenytoin intoxication due to the concomitant use of phenytoin and TS-1, together with a review of the literature regarding the occurrence of phenytoin intoxication due to the concomitant use of phenytoin and fluoropyrimidine antitumor drugs such as fluorouracil (5-FU) and tegafur (FT). Methods: We showed the clinical course of our patient. Reports of phenytoin intoxication due to the concomitant use of phenytoin and fluoropyrimidine antitumor drugs in the English and Japanese language literature up to 2007 were identified by searching Medline and ICHUSHI Web (Japana Centra Revuo Medicina). Results: A patient taking phenytoin and TS-1, a combination preparation of tegafur, gimeracil, and oteracil potassium, experienced lightheadedness and repeated falls associated with an increase in serum phenytoin concentration (32.8 μg/ml) at 1 month after the start of TS-1 treatment. The time lag between initiation of combined treatment and onset of adverse symptoms suggests the presence of an indirect mechanism, rather than direct inhibition of drug-metabolizing enzymes by drugs in TS-1 or their active metabolites. Conclusions: Plasma phenytoin concentration should be closely monitored in patients receiving TS-1 and phenytoin concomitantly.
ASJC Scopus subject areas